Aa
Aa
A
A
A
Close
Avatar universal

Topiramate side effects help?

I'm day 5 into taking Topiramate 25mg at night for migraine prevention. My migraine is a daily pressure headache at the base of my skull. I have Chiari malformation type 1 but neurosurgeon says I don't need surgery, thankfully. He and my neurologist advised i try Topiramate as Amitriptyline didn't suit me (made me suicidal) and my asthma prevents them trying me on beta blockers.

Since starting Topiramate I've had constant lower stomach pains, drowsiness and brain fog, inability to sleep (despite feeling dog tired) and no appetite. I was counselled by neuro about the drugs side effects, was told some get easier, some dont. I'm due to increase my dosage to 50mg on day 8. I feel worse on this drug than i do with my daily migraine!

Anyone have experience with this drug? Do the side effects ease quickly?
4 Responses
620923 tn?1452915648

   Hi and welcome to MedHelp.

I too have Chiari and was RX'd topiramate or TOPAMAX and what I was not told when I started it, is there is a good 2 week adjustment period where you will have over whelming fatigue, fog and other odd symptoms even more headaches then what was "normal" for me.....I was never able to increase this dosage from the first one which was half a dose......but I did see when I stopped the med just how it was really helping even tho I did not realize it at the time I was burdened with the side effects.Hang in there

This med is used to change the headache....oh and I was taking this post op.....not b4 surgery,,,,,
Avatar universal
I also take Topiramate (Topamax).  Your side-effects are very similar to what I experienced when I started the medication.  But, as Selma wrote, there is an adjustment period.  It took me two or three weeks to adjust and things got better.  When my Neuro increased the dosage the side effects did not seem to be as drastic.   Now, three years on the med, I have very few side effects.  Those that I do experience are tolerable in comparison to the migraine.   I am now on 150mg twice a day and the only side effects are tingling in my hands when I get cold or hot, and I am loosing weight.  Both are common side effects and the weight lose is a good thing for me.  
Avatar universal
Hi, I've been on topiramate since August for migraine prevention. I have had a chronic cough since about the time I went on it and have had cold symptoms ever since. I am now on asthma inhalers. I take 100 mg twice daily. I came here to see if anyone else is having those issues. I have found since August, my mouth has been very dry. My appetite is decreased. When I first began on the topiramate, I couldn't taste the carbonation in soft drinks but that has changed so I am back on Diet Pepsi again. I'm really tired but my Fit Bit shows my sleep cycles are very messed up and I have extremely restless sleep. I tend to lose words in conversation and struggle with simple math since being on topiramate. I tend to not sweat as much as I used to and this is irritating during exercise. I used to sweat profusely, even just putting on my makeup. Now I overheat.  I have not experienced any weight loss. I do have weight fluctuations up and down about 8 pounds but I also have a thyroid problem and had a hysterectomy recently.  I am tired of feeling asthmatic and having this annoying sinus drip. I am tired of the nagging cough and shortness of breath that I believe this drug is causing.  After two weeks of being on Flovent and Albuterol without relief, I am going back to my doctor and tapering off of this drug to see if I can get better.
1 Comments
I'd also like to add that I feel like topiramate has affected my personality.  I have lost one of my jobs since going on it, have become very anxious and also have struggled with suicidal thoughts more frequently while on it. I have a diagnosis of bipolar disorder and borderline personality disorder as well.
Avatar universal
mtbabe ~ If you are having suicidal thoughts while on Topiramate you should call your Doctor today and inform her/him of your thoughts.  Do not take yourself  off the drug without doctor's instructions. Do not wait to see if the side effects subside.  There are several reasons why you may be having side-effects of this nature.  The solution may be very simple. CALL YOUR DOCTOR TODAY.
1 Comments
I've been in touch with my psychiatrist and my neurologist and the neurologist is who is guiding me in tapering off of the topiramate by 50 mg per day. As a medical professional myself, I know not to take myself off medications without my doctor's help. Having been bpd for as long as I can recall, I have learned how to cope with the negative thoughts and do not act on them. My dad committed suicide when I was a child and I could never do that to my own children. Thank you for giving me the absolute best advice.
Have an Answer?

You are reading content posted in the Migraines and Headaches Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
1780921 tn?1499301793
Queen Creek, AZ
1756321 tn?1547095325
Queensland, Australia
Avatar universal
Trinity , TX
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease